Psychiatric Drug-Drug Interactions

A Refresher

Tammie Lee Demler, BS, PharmD, MBA, BCPP

Disclosures

US Pharmacist. 2012;37(11):HS-16-HS-19. 

In This Article

Pharmacokinetic Drug Interactions

Absorption

Psychiatric drug interactions resulting from impaired absorption are similar to those seen with medical medications. For example, psychiatric patients on certain medication regimens, such as the atypical antipsychotic clozapine, can develop significant constipation, which often requires additional medication to resolve. Bulk laxatives such as psyllium, magnesium-based antacids, and lactulose products may reduce the absorption of other drugs if administered at the same time.

There has been increasing focus on the role of the drug transporter P-glycoprotein (Pgp) in drug absorption into the brain. While the tissue distribution of Pgp influences the effect of psychotropics and the interaction potential for drugs such as risperidone, nortriptyline, and citalopram at the interface between the blood and central nervous system (CNS), Pgp is also found in other areas of the body such as the intestines, which are a major site for drug absorption into the body.[5] The Pgps found in the gut have not been as extensively studied; however, it is well known that the expression of Pgp in other tissues can be induced and inhibited by other drugs. It is thought that some interactions, mainly seen with the antiepileptic drugs (AEDs), previously assumed to be a result of CYP450 alterations, instead may actually be mediated by the modulation of the Pgp activity at the point of drug absorption or distribution.[3,6] In general, chelation is not as much an issue for antipsychotics; however, antacids containing divalent cations (such as calcium and/or magnesium) and sucralfate may impair the absorption of phenytoin.[7]

Metabolism

Many key enzyme pathways are involved in psychiatric drug interactions, the most prominent being the CYP450 system. Unlike inhibition that occurs immediately when drug binds to substrate, inducers responsible for increasing hepatic metabolism can require days or weeks to produce the most significant effect and therefore may not substantially impact treatment decisions in an acute care environment. Examples of some classic inducers are carbamazepine, phenytoin, primidone, and phenobarbital.[3]

When considering acute care hospitalization, one metabolic consequence of induction that must be considered upon admission is the impact of mandated smoking cessation on the patient. Medications that are metabolically induced by the isoenzyme CYP1A2, such as clozapine, can see up to a 50% serum concentration increase when the liver enzymes return to baseline activity without the influence of the polycyclic aromatic hydrocarbons (PAH) in cigarette smoke.[8,9] Though the PAH impact varies with the number of cigarettes smoked, a patient who smokes at least a pack per day may need a proactive dose reduction of up to 10% per day for 5 days to accommodate this metabolic consequence of drugs with a narrow therapeutic range.[10] Increased serum concentrations of some medications (e.g., olanzapine) result only in increased bothersome side effects such as drowsiness, but others (e.g., clozapine) can lead to much more serious adverse effects, including seizures.

With few exceptions, psychiatric drugs are lipophilic agents that are extensively metabolized in phase I oxidative metabolism. Most of the new psychotropic agents either are metabolized by or inhibit to varying degrees one or more of the CYP enzyme systems (Table 1).[4]

Though phase II metabolism generally does not contribute as significantly as phase I metabolism for psychiatric drugs, the most well-known phase II enzyme family is the uridine 5'-diphosphate glucuronosyltransferases (UGTs). Like the CYP450 enzyme system, the UGTs have substrates, inhibitors and inducers, and numbering schemes. Some of the well-known interactions within the phase II system occur with but are not limited to lamotrigine, olanzapine, and many of the narcotic analgesics.[3]

Psychiatric drug interactions that result in serum concentration changes are generally most relevant for drugs with a narrow therapeutic index such as lithium and clozapine, where increases or decreases play a role in worsening clinical condition or increasing the risk of serious adverse effects. However, for many of the psychiatric agents, an increase in serum concentration represents a predictably increased degree of drowsiness and dizziness and thus can be managed safely with appropriate precautions.

Distribution

Protein-binding interactions can occur when two or more highly protein-bound drugs compete for a limited number of binding sites on plasma proteins.[11] The risk for protein-binding interactions occurs as the unbound free fraction of the competing drug increases and becomes more available for metabolism. This is more common for the mood-stabilizing AEDs, including phenytoin, valproic acid, diazepam, and tiagabine, as well as for antipsychotics, including clozapine, risperidone, olanzapine, and ziprasidone.[7,11] However, these medications are often present in such small quantities in the blood that their contribution to displacement of other highly protein-bound drugs does not generally result in clinically relevant displacement and subsequently significantly altered therapeutic actions.[7] Typically in the young and physically healthy, protein-displacement drug interactions are not usually significant since there is a compensatory drug clearance that results from the larger unbound fraction of drug available for metabolism.[11] The theorized risk of plasma protein–displacement interactions can translate into an unnecessary worry for the practitioner who may not be fully aware of the actual clinical impact on his or her patient.

Elimination

Psychiatric drug interactions that result in altered elimination are rare; however, the few medications that are included in this category, such as lithium, can quickly reach toxic serum concentrations when other drugs are added without consideration of risk. Medications administered in acute care such as nonsteroidal anti-inflammatory drugs (NSAIDs), angiotensin-converting enzyme (ACE) inhibitors, or angiotensin II receptor blockers (ARBs) should be used cautiously, if at all, in patients already receiving lithium.[11] Indomethacin and piroxicam have been reported to significantly increase steady-state plasma lithium concentrations due to a proposed alteration of prostaglandin involvement in the renal clearance and excretion of lithium. An increase in lithium levels can develop over 5 to 10 days after adding an NSAID, and levels can return to baseline serum concentrations within 7 days of stopping the NSAID. In the case of ACE inhibitors and ARBs, it has been suggested that these agents decrease lithium clearance as a result of sodium depletion, which leads to increased renal tubular reabsorption of lithium.[12]

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....